Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 2002, 3:50 PM MDT for Larimer County, Colorado. It was in force for 85 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 3:50 PM MDT (21:50 UTC)
- Expired
- Jul 3, 2002, 5:15 PM MDT
- In force
- 85 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:50 PM MDT | Hail 1.5 | Ft Collins, CO | |
| Jul 3, 4:18 PM MDT | Hail 1 | Ft Collins, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 032150 SVRPUB COC069-032315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO ISSUED BY NWS PUEBLO CO 349 PM MDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LARIMER COUNTY IN NORTH CENTRAL COLORADO * UNTIL 515 PM MDT * AT 349 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS OVER TIMNATH...OR ABOUT 5 MILES SOUTHEAST OF FORT COLLINS...MOVING NORTHWEST AT 5 MPH. * SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... EASTERN LARIMER COUNTY FORT COLLINS THROUGH 430 PM. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 4038 10494 4057 10493 4089 10513 4067 10543
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:44 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 3, 2:44 PM MDT, 1 hour 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 244 PM MDT WED JUL 3 2002 CONVECTIVE CHANCES THE NEXT SEVERAL DAYS THE CONCERN. CURRENTLY...USUAL ROUND OF CONVECTION FIRING OVER THE MOUNTAINS WITH MOST CONCENTRATED ACTIVITY REMAINING NORTH OF THE PALMER DIVIDE. DEWPOINTS HAVE EDGED UPWARD OVER THE MTNS AND VALLEYS...THOUGH SO FAR TODAY CONVECTION IS STILL RATHER ISOLATED. LARGE AREA OF SUBSIDENCE AHEAD OF NWRD DRIFTING UPPER LOW OVER TX SHOWS UP NICELY IN SATELLITE PICS...WITH CLOUD FREE AREA ARCING FROM EAST CENTRAL NM TO NE CO. WEAK STEERING CURRENTS PUSHING STORMS SLOWLY NWRD...SO ANY ACTIVITY ON THE PLAINS WILL NEED SOME SORT OF OUTFLOW BOUNDARY TO INITIATE. SLIGHT DECREASE IN HEIGHTS AND MID-LEVEL COOLING KEEPING MAX TEMPS DOWN SLIGHTLY FROM THE HOT READINGS OF THE LAST COUPLE DAYS. MODELWISE...GENERALLY FOLLOWED THE ETA SOLUTION THE NEXT 48 HRS AS AVN IS...AS USUAL...OVERDONE WITH MOISTURE AND PRECIPITATION. AVN GRIDDED DATA SHOWS DEWPOINTS OVER 70 DEGF ON THE PLAINS ON SAT... WHICH APPEARS UNLIKELY. TONIGHT...WILL CONTINUE WITH SCATTERED -TSRA OVER THE MTNS AND WEST AS UPPER FEATURE OVER AZ LIFTS SLOWLY NWRD. LOWERED POPS OVER THE FAR ERN MTNS AND PLAINS...GIVEN UNFAVORABLE STORM MOTION AND CURRENT TREND OF SUBSIDENCE SUPPRESSING MOST CONVECTION EAST OF THE MOUNTAINS. PREVIOUS SHIFT REMOVED EVENING WORDING WHICH LOOKS REASONABLE...AS DEEPENING MOISTURE AND WEAK UPWARD MOTION SUGGEST SOME ACTIVITY WILL CONTINUE WELL PAST SUNSET...ESPECIALLY FAR WEST. THUR...LITTLE CHANGE IN THE UPPER PATTERN...WITH WEAK TROUGH SHEARING OUT TO THE WEST AND PSUEDO-TROPICAL SYSTEM SLOWLY SHEARING APART ACROSS TX. WELL DEFINED SUBSIDENT AREA AHEAD OF SYSTEM OVER TX HAS SUPPRESSED CONVECTION OVER THE ERN PORTIONS OF CO AND INTO WRN KS... AND WITH ETA SHOWING THE UPPER SYSTEM SLOWLY MIGRATING NWRD...AFRAID MUCH OF THIS SUBSIDENCE WILL BE OVER THE ERN PLAINS AND EXTREME ERN MTNS DURING THE DAY. ETA PRECIP PROGS SHOW THIS SITUATION NICELY... WITH A FAIRLY WELL-DEFINED PRECIP MINIMUM FROM I-25 EASTWARD. WILL TRIM BACK PRECIP TO ISOLATED OVER THE PLAINS...AND LOWER POPS OVER THE ERN MTNS AS WELL. FARTHER WEST...CHANCE POPS LOOK OK WITH MOISTURE AND PERHAPS SOME WEAK UPWARD MOTION DUE TO S/W TROUGH TO THE WEST. MAX TEMPS A LITTLE COOLER AS HEIGHTS CONTINUE TO FALL MID LEVELS COOL...AND LOW LEVELS MOISTEN. FRI...HOW FAR TO THE NW WILL THE NRN PORTION OF THE TX UPPER LOW MIGRATE IS THE QUESTION...AS THIS WILL PLAY A LARGE FACTOR IN THE FCST. BOTH ETA AND AVN MOVING THE SYSTEM INTO CO...THOUGH TREND OF ALL MODELS HAS BEEN TO MOVE THIS FEATURE WWRD TOO QUICKLY. PERHAPS A SLIGHT UPTURN IN CONVECTION AS CONTINUED LOW LEVEL UPSLOPE DEEPENS THE MOISTURE OVER THE EAST...THOUGH AGAIN WEAK STEERING FLOW AND POSITION OF THE UPPER LOW MAY AGAIN KEEP PRECIP NEAR/OVER MTN AREAS. FARTHER WEST...MOISTURE TRAPPED UNDER THE UPPER RIDGE WILL CONTINUE TO RECYCLE...WITH THE STANDARD CROP OF AFTERNOON TSRA. SHADED A LITTLE WARMER THAN GUIDANCE NUMBERS...WHICH HAVE BEEN TOO COOL LATELY. SAT...AVN FOR THE PAST SEVERAL RUNS HAS AMPLIFIED THE RIDGE TO THE NW OF CO...ALLOWING A COLD FRONT TO DROP SOUTH ACROSS THE EASTERN PLAINS. WHILE AVN PRECIP FIELDS LOOK OVERDONE...WITH FAIRLY DEEP MOISTURE IN PLACE ANY SORT OF BOUNDARY SHOULD INCREASE CONVECTIVE CHANCES...SO WILL UP POPS MOST AREAS OVER THE ERN MTNS AND PLAINS... HOPING THAT THE AVN HAS THE LARGER SCALE TREND FORECAST CORRECTLY. SUN-WED..AS PREVIOUS FCSTR STATED...WERE MOVING INTO THE CLIMATOLOGICALLY FAVORED TIME OF YEAR FOR CONVECTION...AND WITH MOISTURE TRAPPED UNDER THE UPPER RIDGE...THE USUAL CHANCE OF AFTERNOON AND EVENING -TSRA WILL CONTINUE. .PUB...NONE. PETERSEN
In the hours before
Special weather statement, Jul 3, 11:57 AM MDT, 3 hours 53 minutes before
COZ058>081-031945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT WED JUL 3 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON...CONTINUING INTO MUCH OF THE NIGHTTIME HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. AT MIDDAY...SCATTERED SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS...AS LOW LEVEL MOISTURE CONTINUES TO INCREASE OVER THE AREA. THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY SHOULD BE OVER THE MOUNTAINS...OR GENERALLY ALONG AND WEST OF I-25. THUNDERSTORMS ALREADY DEVELOPING OVER THE MOUNTAINS LATE THIS MORNING WILL SPREAD TO THE ADJACENT PLAINS AND HIGH VALLEYS LATER THIS AFTERNOON...WITH STORMS CONTINUING WELL INTO THE EVENING HOURS. DURING THE AFTERNOON. THE MAIN THREAT FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH...AND HAIL 1/2 INCH OR LESS IN DIAMETER. ALSO...SOME OF THESE STORMS WILL BE SLOW MOVING AND COULD PRODUCE 1/2 TO 1 INCH OF RAINFALL IN A SHORT PERIOD OF TIME. REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR WIND GUSTS OF 58 MPH OR GREATER...OR A TORNADO.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:09 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 66 min |
| Jul 2, 8:03 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 87 min |
| Jul 2, 10:05 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 55 min |
| Jul 3, 2:42 PM MDT | Flash Flood Warning | PUB | Teller | 108 min |
| Jul 3, 4:48 PM MDT | Flash Flood Warning | PUB | Teller | 117 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.